Anesthesia | Can Anesthesia Cause Heart Palpitations?
Heart palpitations, the feeling that your heart is pounding or racing, can occur for several reasons before and after a hysterectomy. Many women find they experience heart palpitations at one time or another, and many HysterSisters report having them more around the time of their hysterectomy. There are a lot of reasons you could have heart palpitations around this time, but anesthesia is not usually one of them.
Though there are some aspects of anesthesia that can cause heart palpitations, any anesthesia-related heart palpitations should resolve themselves within an hour after surgery. If they last any longer than that, they are probably caused by something other than anesthesia.
Other possible causes for heart palpitations following your hysterectomy could be:
- Stress or anxiety
- hormone imbalance
- Low blood sugar
- Low blood pressure
- Thyroid issues
Though heart palpitations are not usually a serious health concern, you still need to discuss them with our doctor, especially when they occur following a surgery like a hysterectomy. They can signify an underlying health condition that needs treatment.
When you are experiencing heart palpitations, you should minimize strenuous activity and avoid stimulants such as caffeine, nicotine, alcohol, certain medications and supplements, and some foods.
You should keep notes about your heart palpitations and any other symptoms you are having along with them. You can share this information with your doctor so you and work together to find the cause and solution.
This content was written by staff of HysterSisters.com by non-medical professionals based on discussions, resources and input from other patients for the purpose of patient-to-patient support. Reprinted with permission: Anesthesia | Can Anesthesia Cause Heart Palpitations?